Wednesday, February 21, 2007

A New Year...A New Fight

Wow! I cannot believe it is ten months since I last added an entry. So much has happened that it would take me weeks to fill in the blanks. However, I promised myself that I would try to write regularly from now on...at least to journal what has been going on and what the future may hold.

In a nutshell, the IVIG infusions were working very well last spring. I started to go into remission. I felt stronger and optimistic. But as the summer progressed, something just didn't seem right. Every time I went for my treatment, I had a negative reaction. It seemed as though my body was rejecting the gamma globulin.

During the year, my old UL band--Electro-Static--got together for a reunion show for my friend, Joan's, 50th birthday. It was a blast, but I looked so different from the prednisone that people who have known me for years did not recognize me. When I look back at the photos of me...I can't believe how heavy I was. But muscially...it was a night I will never forget.

Sally and I did get away for a few days during the summer while Jarrett was away at camp. We drove down to Rehoboth Beach, DE to visit my cuz Mitch and his partner Michael. It was good to be away, but I was very nervous that my health would fail and we weren't near my docs.

I continued to swim almost every day in our heated pool, and went to physical therapy. Things were ok...not great...but I could deal! I even performed...yes...I played an original dance tune and sang...for a benefit concert in Bay Shore! What a high! I missed the applause! It took every bit of strength I could muster...but I did it and I was proud of myself.

Two weeks later, the shit hit the fan, as they say. Mom came to Long Island to drive me to Dr. G's office for my four days of treatment. By day two, September 20th, I felt horrible. The migraine's were unbearable. I was nauseas.It was the docs advice to skip a week and try my last two treatment the following week. Being the trooper that she is, Mom came back the following week and drove me back to see "T" for my infusion. That Tuesday I got thru it without an event. However, I had no idea what was going to happen to me the next day.

It was Wednesday, September 27th at 9:30. I arrived on-time for my infusion and was escorted to the backroom. Within a few minutes of starting the infusion, I didn't feel "right." My heart was racing and I felt nauseas. "T" called the doctor and he advised to slow things down and give me an injection to stop the queasy feeling. Since there was someone else in the room with me, "T" said I could move into the first room so it would be quiet and I could rest. The entire time I just knew I wasn't feeling good. I couldn't put my finger on it, but you just know when your body isn't happy!

As the day went on, my head started to pound. By this time I asked for more tylenol, but it didn't help. Then, around 2:30, all hell broke loose.

I could not control my body...my heart was racing...I was jumping out of the lounge chair. My head was thrashing back, eyes rolling inside my head, I kept biting my tongue.

Just as this started to occur, my mom walked into the room and yelled for the nurse. I thought I was going to die. The nurse called over to my doctor and they immediately stopped the IVIG and gave me mass doses of benadryl and steroids.

For two and a half hours, I lay there...terrified that it would be my last day on earth. They made an emergency call to my partner and told her to come immediately. Mom was crying...I was trying to reassure her that I was ok, but I knew I wasn't. Between convulsions and crying, I just wanted it all to stop.

By 6 pm, I just lay in the lounge chair...thankful that I was still alive. Mom and Sally drove me home and all I wanted to do was sleep. It was one of the worst days of my life. I had escaped death. I was told NEVER to have the IVIG infusion again.

It seems that this isn't so unusual. Alot of people can only tolerate the drug for about a year...and it was exactly a year that I had started the entire process. So now what? Was I going to have to go back to square one again? Maybe. (more to come)

0 Comments:

Post a Comment

<< Home